The past year has seen some dramatic developments in designer drugs and so-called “legal” highs. Serious and gruesome effects are increasingly associated with these substances, and lawmakers are beefing up restrictions against their manufacture and sale.
Emergency departments continue to see patients with exposure to synthetic cannabinoids sold under such names as “K2” and “Spice.” These products are typically sold as “room fresheners” or “incense,” and labeled as “not for human consumption.” They contain herbs or vegetables laced with research chemicals developed to investigate the functions of the two endogenous cannabinoid receptors. CB1, located in the central nervous system, modulates the psychotropic effects of THC and other marijuana-like drugs. CB2, found primarily in the immune system, has functions that are still not completely understood.
Common effects of exposure to synthetic cannabinoids include nausea, vomiting, and agitation. Seizures are rare, but several reports related to synthetic cannabinoid abuse have appeared in the literature. Schneir et al from the University of California-San Diego published the case report of a 19-year-old man who seized after smoking “Happy Tiger Incense,” a product labeled “JWH-018 free.” (J Med Toxicol 2012;8:62.) JWH-018 is a synthetic cannabinoid that has long been illegal in many states. Subsequent analysis demonstrated that a sample of “Happy Tiger Incense” contained the synthetic cannabinoids JWH-081, JWH-250, AM-2201, and JWH-018.
Lapoint et al described a 48-year-old man who developed seizures shortly after ingesting ethanol and a synthetic cannabinoid product later identified as JWH-018. (Clin Toxicol 2011;49:760.) The patient required cardioversion for persistent supraventricular tachycardia.
Another prominent case widely covered in the news involved the actress Demi Moore. Someone in Ms. Moore's Benedict Canyon house called 911 on Jan. 23, saying the actress had “smoked something. It's not marijuana, but it's similar to incense, and she seems to be having convulsions of some sort.” The caller is obviously describing a synthetic cannabinoid product such as “Spice” or “K2.” Ms. Moore apparently recovered from this incident.
Up to 14 patients around Casper, WY, developed renal failure in February after smoking a blueberry-flavored herbal mixture labeled “Spice.” The condition was reported to be life-threatening in some cases, and one patient was airlifted to Denver, apparently with complete renal shutdown. I recently spoke to Tracy Murphy, MD, the state epidemiologist at the Wyoming Department of Health. He said no fatalities were reported, and that patients with renal failure were on their way to recovery. He did not know if they had completely recovered normal renal function. The analysis of samples and biological specimens is still in progress, and no specific components of the “Blueberry Spice” had been identified.
Truly horrific incidents associated with so-called “bath salts” also have been reported over the past year in the medical literature and the lay press. These products, sold over-the-counter, are typically labeled “not for human consumption,” and they contain extremely powerful synthetic stimulants such as mephedrone and MDPV.
Russo et al from the LSU Health Center reported the case of a 34-year-old woman who developed rapidly progressing necrotizing fasciitis after injecting a “bath salt” product into her right forearm. (Orthopedics 2012;35:e124.) The fasciitis was so aggressive that the surgeons could actually see it advancing, reporting that “[i]n the time it took to expose the anterior upper arm, muscle in the forearm that had previously been contractile and pink had turned dusky and noncontractile.” The patient survived, but eliminating infected and necrotic tissue required an amputation of the right arm, clavicle, and scapula and a right radical mastectomy.
Several other extremely violent and bizarre incidents occurred this year, such as the Memorial Day incident in which a crazed naked man attacked a homeless person in Miami and chewed off much of his face before being shot dead by police. That attack has prompted more than its fair share of talk on the Internet and Twitter of the “zombie apocalypse.”
The U.S. Senate in response passed a bill — by the amazingly bipartisan vote of 96–1 — placing a federal ban on sale of the chemicals used in bath salts and enabled the Food and Drug Administration to classify them as Schedule I drugs. The penalties included in the bill are severe: 20 years in prison for the first offense, 30 years for the second. The bill is being sent to the U.S. House of Representatives, where it is expected to pass and then be signed into law by President Obama.
The designer drug methoxetamine is an analogue of ketamine and phencyclidine (PCP), sometimes sold over the Internet as a “research chemical.” A recent journal article listed street names of m-ket, kmax, mexxy, and special K. This last is also used as slang for ketamine. (Ann Emerg Med 2012; Jan. 9. [Epub ahead of print].) Another slang name for methoxetamine mentioned on some Internet forums is “roflcoptr.”
Methoxetamine has not yet been regulated in the United States. Clinical effects include agitation, ataxia, nystagmus, hypertension tachycardia, and dilated pupils, all of which are also characteristic of ketamine or PCP intoxication. Reports from users suggest, however, that effects from methoxetamine have a more delayed onset (40 minutes) and prolonged duration (5–7 hours) than ketamine and PCP. It is not known whether methoxetamine can cause fibrosis and shrinkage of the urinary bladder similar to that produced by chronic ketamine abuse.
Click and Connect!Access the links in EMN by reading this issue on our website or in our iPad app, both -available onwww.EM-News.com.
© 2012 Lippincott Williams & Wilkins, Inc.
- Visit Dr. Gussow's blog at ww.thepoisonreview.com.
- Read all of Dr. Gussow's past columns at http://bit.ly/GussowToxRounds.
- Comments about this article? Write to EMN at firstname.lastname@example.org.